Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 494, NWS Sioux Falls, SD

August 15, 2004Jerauld County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 15, 2004, 5:35 PM CDT for Jerauld County, Sanborn County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 5:35 PM CDT (22:35 UTC)
Expired
Aug 15, 2004, 6:15 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 152235
SVRFSD
SDC073-111-152315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LANE...OR ABOUT 22 MILES SOUTHWEST OF
  HURON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANE AROUND 535 PM CDT
  WOONSOCKET AROUND 540 PM CDT
  FORESTBURG AROUND 550 PM CDT
  ARTESIAN AROUND 605 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4419 9854 4394 9856 4394 9786 4419 9786

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:15 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 15, 3:15 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SUN AUG 15 2004

.DISCUSSION...

SSWLY LOW LVL FLOW BRINGING IN BTR MOISTURE AND INSTABILITY AS EXPCD
THIS AFTN INTO THIS EVE...AND TOUCHING OFF WDLY SCT WARM ADVECTION
TSTMS FM HURON TO SIOUX FALLS AREA ATTM. MORE TSTMS WILL DVLP FM
W TO E OVR CWA THIS EVE AS UPR TROF MOVES SEWD OVR CWA TNGT...SLOWER
THAN ETA...WITH GFS AND NGM BTR. TSTMS WILL BE QUITE LIKELY IN NERN
CWA BY MIDN WITH MAIN DYNAMICS. WILL KEEP THE CHC TSTMS IN SERN CWA
MON AS FNTL BOUNDARY TAKES ITS TIME MOVG SEWD. NICE NIGHT FOR MON
NGT BEHIND FNT...THEN SCENARIO GETS KIND OF MUDDY FM TUE THRU EXTD.
WILL KEEP SLGT CHC TSTMS NR MISSOURI RIVER TUE AFTN WITH MID LVL
WAVE. ETA APPEARS TOO FAST WITH SWD MOVEMENT OF CDFNT INTO AREA
WED...BUT GFS PROBABLY TOO SLOW. EITHER WAY GOOD MIXING EXPCD ALG
AND AHEAD OF FNT ESP INTERSTATE 90 SOUTH AND WILL KEEP WARM HIGHS...
BUT SHADE BACK A LIT NORTH IF ETA IS ANYWHERE CLOSE TO RIGHT. STILL
EXPCT A CHC TSTMS DVLPG ALG FNT IN NRN CWA WED AFTN...MOVG SEWD AND
AFFECTING MAINLY SWRN MN AND NWRN IA EARLY WED NGT...BUT NOT REALLY
A BIG DEAL EXPCD IF AT ALL. THEN ANOTHER WAVE BRINGING A SLGT CHC
SHWRS/TSTMS ALG MISSOURI VALLEY ON THU. AFTER THAT WENT DRY UNTIL
THERE IS SOME MODEL CONTINUITY. MAIN PUSH OF COOL AIR SHOULD AFFECT
NERN CWA DURG FCST PERIOD...BUT INTENSITY IN QUESTION ATTM...SO
STATUS QUO IS THE WAY TO GO.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Aug 15, 11:49 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT SUN AUG 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1149 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE 2 PM
ACROSS MUCH OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE...ALTHOUGH PEA SIZE HAIL COULD ACCOMPANY THE STRONGEST
STORMS.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON NORTH OF
A GREGORY SOUTH DAKOTA TO MARSHALL MINNESOTA LINE...THEN SPREAD
SOUTHEAST ACROSS THE REMAINDER OF THE AREA DURING THE EVENING AND
OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
AND INTO THE EVENING HOURS. LARGE HAIL WILL BE THE MAIN THREAT
WITH THESE STORMS...BUT 60 MPH WIND GUSTS ARE ALSO POSSIBLE. AS
THUNDERSTORMS CONTINUE TO PUSH SOUTH ACROSS THE AREA OVERNIGHT
THEY WILL GRADUALLY WEAKEN AND THE SEVERE WEATHER THREAT WILL
DIMINISH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA...TO ROCK RAPIDS
IOWA TO WINDOM MINNESOTA...SCATTERED THUNDERSTORMS WILL LINGER
INTO MONDAY MORNING.  THESE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.  THIS SAME AREA WILL SEE A SLIGHT CHANCE OF REDEVELOPMENT
DURING THE AFTERNOON.  IF STORMS CAN DEVELOP DURING THE
AFTERNOON... AN ISOLATED STORM COULD PRODUCE PENNY SIZE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM NORTH OF A GREGORY
TO MARSHALL LINE. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE
REST OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA AFTER 6
PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:41 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Aug 15, 6:53 PM CDTSevere Thunderstorm WarningFSDMiner37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.